Low blood sugar levels, usually less than 70 mg/dl is a condition termed as Hypoglycemia. If your blood sugar is too low and you do not eat something you may fall, pass out, have a seizure, or go into a coma. So it’s really important to talk to your healthcare provider if you experience low blood sugar levels.
Symptoms of Hypoglycemia
Hypoglycemia symptoms occur when blood glucose levels fall below 70 mg/dl. But, many people experience no symptoms. In addition to it, every diabetic person may experience different symptoms of hypoglycemia. Early symptoms of Hypoglycemia are:
- Feeling shaky,
- Numbness in mouth and tongue,
- Nightmares or bad dreams,
- Poor coordination and concentration, and more
What Causes Low Blood Sugar?
- Low blood sugar happens when:
- Taking too much of your diabetes medicine.
- Not eating enough food, or skipping your meal, or not eating food on time.
- You are more active than usual.
- Drinking alcohol without eating any food.
How To Manage Low Blood Sugar Levels?
- Stock Up On The Right Snacks – A mild case of hypoglycemia can be treated quickly by eating or drinking a small portion of glucose-rich food, or carbohydrates. Make sure to keep fast acting carbs such as 5-6 pieces of hard candies, or two tablespoons of raisins, or 4-5 saltine crackers, or a half cup of fruits, or juice/ regular soda etc. in your bag before leaving your home.
- Get A Glucagon Kit – If your blood sugar levels drops rapidly, a shot of glucagon helps in quick recovery. You doctor can prescribe a glucagon kit. Keep your glucagon in a place where your family members can easily access it.
- Become A Self-Test Pro – The only way to be sure that your blood sugar level is getting too low is to test your glucose levels. To get the most accurate results, be sure to keep your meter at room temperature, check the expiration date of all your testing supplies, and wash your hands properly before pricking your finger. Wet fingers, expired strips, or humidity can make your test results unreliable.
- Consult Your Doctor – Once you feel better, consult with your doctor to find out the triggers of hypoglycemic attack to prevent recurrent episodes. It may require a modification in the former prescription drugs and shift to new ones, ensuring that they do not cause hypoglycemia.